Hail, Simpson
- When
- June 8, 12:02 PM CST
- Where
- Simpson County, 1.11 mi W of Flat Rock
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -86.570
A trained spotter reported hail, approximately 1.25 inches in diameter.
A cold front approached central Kentucky during the afternoon hours June 8th and sparked a round of strong to severe thunderstorms. The storms produced sporadic wind damage including downed trees, power lines and damage to homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front approached central Kentucky during the afternoon hours June 8th and sparked a round of strong to severe thunderstorms. The storms produced sporadic wind damage including downed trees, power lines and damage to homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 8, 11:17 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 117 PM EDT Mon Jun 8 2015 ...Updated Aviation Discussion... ...Forecast Update... Updated at 1207 PM EDT Mon Jun 8 2015 The forecast is largely on track early this afternoon. As expected, the cloud cover has continued to hold on and is just now beginning to thin across portions of western KY. Think this is where the beginning of any stronger convection will develop, as low-level instability is highest in this region (KCKV at 84/73 this hour). In fact, a strong storm was developing along the KY/TN border near Murray, KY as of this writing. Even with the cloud cover, forcing from a seasonably strong mid-level wave should help compensate a bit and should help initiate strong to locally severe storms across western KY, spreading into central/southern KY this afternoon. Think the risk for northern KY and southern IN continues to remain a bit lower given the cloud cover. Damaging winds continue to be the main threat, along with marginally severe hail. Any tornado threat will likely be confined to boundary interactions as the ambient environment is not overly favorable. That being said, there are several boundaries in the area that will need to be monitored, especially across southern KY. Updated 915 AM EDT Mon Jun 8 2015 The forecast this morning is largely on track, just went ahead and updated the forecast to reflect the latest radar trends. Convection continues to blossom early this morning in response to a veering low-level jet impinging on multiple outflow boundaries left over by overnight convection across IN/IL. Given the generally uncapped atmosphere, this convection has been rather "messy" and currently does not have much organization to it. With the ongoing convection has come an extensive cloud shield, which currently encompasses much of southern IN and central KY. This cloud cover is rather thick, and will likely limit destabilization especially across southern IN and northern KY. For this reason, agree with SPC's decision to hedge the Slight Risk further to the south. Many of the hi-res ensembles suggest that the outflow boundary(s) will serve as the effective boundary(s) this afternoon, which will keep the focus across central and especially southern KY. Can't completely rule out some atmospheric recovery further north along the synoptic front where the forcing will be better, but we will need to quickly erode quite a bit of cloud cover for that to happen. Nevertheless, any storms that do develop will have access to 30-40 knots of deep-layer shear. 0-3km shear vectors will be oriented WSW to NNE at 15 to 20 knots, so bowing segments that can orient themselves this way will have the best potential for damaging winds. .SHORT TERM (Now through Tuesday)... Issued at 305 AM EDT Mon Jun 8 2015 Leading convective line over southern Indiana is becoming outflow-dominated and dying out as it tries to push into the I-64 corridor. The behavior of this line and the stratiform precip to the north will make all the difference in the timing and placement of likely strong to severe storms later today. Confidence is limited given the model discrepancies that are already in play, but still believe that we will have two opportunities for convective initiation. The first will be on the outflow from the ongoing storms, and by the time we do start to fire off storms, that will most likely be solidly into central Kentucky. The second opportunity will come later this afternoon with the cold front, and will be dependent on whether the atmosphere can reload across southern Indiana and north central Kentucky. Either way, there is plenty of forcing aloft to support strong storms, most likely in the form of another squall line. Low-level shear isn't overly impressive, but between the potential for boundary interactions and LCLs easily dropping to 800m AGL (if you believe the GFS), it's hard to rule out mesovortex spin-ups. Front will push through this evening, with convection exiting to the southeast. However, lingering precip chances will carry through most of the night in south-central and east-central KY, and the low-level air mass isn't that much less humid than what we had over the weekend. Temps continue on the high side of climo for Mon night/Tue, pretty well in line with MOS and raw model consensus. .LONG TERM (Tuesday Night through Sunday)... Issued at 325 AM EDT Mon Jun 8 2015 Tuesday Night - Thursday Night... The upper flow will transition from dry NW behind the departing trough Tuesday night, to weak flow between between stronger westerlies to the north and a SE CONUS ridge through mid week. This will result in a dry period due to the relative lack of any noticeable synoptic triggers. Will make note of a frontal boundary stalling across central IL/IN/OH, and a very weak upper low over the lower Mississippi River Valley. The Ohio River Valley will be sandwiched between these two features, although the upper low may throw just enough moisture into our southern counties on Thursday for an isolated shower or storm. Otherwise, expect a mostly sunny and warm period. Highs Wednesday and Thursday should reach into the upper 80s to around 90 given H85 temps in the upper teens and good heating. Overnight lows will also become steadily milder going from the low and mid 60s on Tuesday night to the upper 60s to around 70 by Thursday night. Friday - Sunday The SE CONUS ridge will retrograde and become re-established over the Gulf Coast states in response to a shortwave digging through New England. This will bring more Gulf moisture into the Ohio River Valley due to weak SW flow through a deep layer. The end result will be a continued warm pattern with mainly diurnally driven scattered thunderstorm chances through weekend. Coverage of storms may need to be increased along the placement of a surface frontal boundary that looks to stall out along the northern periphery of the upper ridge, which happens to be our northern CWA. So, forecast will generally call for 40-50% coverage of afternoon/evening storms mainly across the NE half of the CWA with Iso-Sct (20-30%) coverage across our south. These orientations are subject to change based on where the frontal boundary ends up positioning itself. The placement of this boundary will also have an effect on temperatures as areas south of the boundary should stay relatively dry and warmer. Upper 80s to around 90 south, with low and mid 80s expected north in more clouds/convection. && .AVIATION (18Z TAF Update)... Updated at 115 PM EDT Mon Jun 8 2015 Convection will likely affect all TAFs this afternoon, bringing localized MVFR to IFR conditions. However, outside of any convection, conditions are expected to remain VFR with WSW winds increasing to around 10-15 knots. Have timed in the best chances for storms in TEMPO groups at KLEX and KBWG, but admittedly confidence in exact timing is low given there are several bands of storms. Will amend as needed. KSDF will likely remain out of the strongest and best coverage of storms, thus have just stuck with VCTS wording there. Convection will push southeast of all terminals this evening, leaving partly cloudy to mostly clear skies. Some light fog will be possible at KBWG and KLEX, but synoptic winds should stay up just enough (especially at KLEX) to preclude any dense fog development. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........KJD Short Term.....RAS Long Term......BJS Aviation.......KJD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 353 AM EDT MON JUN 8 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-090800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 353 AM EDT MON JUN 8 2015 /253 AM CDT MON JUN 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE OHIO VALLEY. THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED BRIEF TORNADOES CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO NEXT WEEKEND AS GULF MOISTURE RETURNS TO THE AREA. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT CLOUD TO GROUND LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RAS/BJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 AM CDT MON JUN 8 2015
KYZ024-026-027-081255-
BRECKINRIDGE KY-GRAYSON KY-OHIO KY-
726 AM CDT MON JUN 8 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 45
MPH WINDS...
AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HARTFORD...AND MOVING
NORTHEAST AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JUGVILLE AND ELLMITCH...
HITES FALLS AND SHREVE...
HICKORY CORNER AND DEMPSTER...
FALLING BRANCH AND HINTON HILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3766 8663 3778 8632 3763 8625 3759 8628
3759 8626 3760 8624 3758 8624 3758 8622
3757 8621 3739 8688 3755 8692
TIME...MOT...LOC 1226Z 247DEG 38KT 3751 8677
KDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1159 AM CDT MON JUN 8 2015
KYZ070-072-081745-
LOGAN KY-SIMPSON KY-
1159 AM CDT MON JUN 8 2015
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO
GUTHRIE...AND MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
FRANKLIN...
SCHLEY AND CORINTH...
SCHOCHOH AND ADAIRVILLE...
MIDDLETON...
TURNERTOWN AND HILLTOP...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 2 AND 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3665 8659 3664 8706 3665 8707 3672 8707
3684 8694 3680 8640 3677 8641 3663 8655
TIME...MOT...LOC 1700Z 276DEG 30KT 3683 8681 3665 8701
JBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
127 PM EDT MON JUN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL ADAIRVILLE 36.67N 86.85W
06/08/2015 M0.25 INCH LOGAN KY TRAINED SPOTTER
ALSO REPORTED 40 TO 45 MPH WIND GUST.
&&
SZAPPANOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT MON JUN 8 2015
KYZ082-081755-
CLINTON KY-
1227 PM CDT MON JUN 8 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALBANY...AND MOVING EAST AT 30 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ALBANY...
SAVAGE AND CARTWRIGHT...
ALPHA AND NORA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3662 8525 3669 8527 3678 8524 3682 8504
3680 8501 3676 8500 3670 8502 3668 8500
3663 8500 3663 8498 3661 8498
TIME...MOT...LOC 1727Z 258DEG 26KT 3670 8514
04The Nashville radar (KOHX), 48 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported hail, approximately 1.25 inches in diameter.
The public reported hail 1.5 inches in diameter at a truckstop at exit 2 on Interstate 65.
A law enforcement official reported numerous trees down east of Scottsville toward Holland.
A trained spotter reported a downed tree on a house.
The Logan County emergency manager reported a tree fell on a house and a car.
A public report was received of numerous trees down around Russellville, specifically 2nd, 3rd, 4th and 9th streets.
A law enforcement official reported a tree fell and blocked the roadway.
A trained spotter reported that several trees fell due to the severe thunderstorm winds.
A trained spotter reported that several trees fell due to the severe thunderstorm winds.
The Garrard County emergency manager reported several trees down in the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570883, 570884, 570900, 570901, 570902, 570903, 570904, 570905, 575693, 576969.